Alert archive / Idaho / Wind Advisories in 2005

Wind Advisory 8, NWS Missoula, MT

December 22, 2005Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Dec 22, 2005, 1:40 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Dec 22, 2005, 1:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2005, 1:40 AM PST (09:40 UTC)
In effect from
Dec 22, 2005, 1:00 PM PST
Expired
Dec 22, 2005, 10:00 PM PST
In force
9 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 220940
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
240 AM MST THU DEC 22 2005


IDZ007-008-221800-
/O.NEW.KMSO.WI.Y.0008.051222T2100Z-051223T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
140 AM PST THU DEC 22 2005

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PST THIS EVENING. 

ANOTHER PACIFIC SYSTEM WILL MOVE INTO NORTH CENTRAL IDAHO THIS
AFTERNOON AND EVENING. A COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL INCREASE THE SURFACE PRESSURE GRADIENT AND BE INFLUENCED BY
A STRONG JET RESULTING IN VERY WINDY SOUTH WINDS THIS AFTERNOON
THROUGH THIS EVENING. SUSTAINED WINDS OF 30 MPH WITH GUSTS NEAR 45
MPH CAN BE EXPECTED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS75 KMSO 221519
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
819 AM MST THU DEC 22 2005

IDZ007-008-222330-
/O.CON.KMSO.WI.Y.0008.051222T2100Z-051223T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
719 AM PST THU DEC 22 2005

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM PST THIS EVENING FOR THE CAMAS PRAIRIE...LOWER HELLS CANYON AND
SALMON RIVER REGION...

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH OCCASIONAL GUSTS BETWEEN
40 TO 45 MPH THIS AFTERNOON OVER THE CAMAS PRAIRIE...LOWER HELLS CANYON AND
SALMON RIVER REGION. THESE GUSTY WINDS WILL CONTINUE INTO THE
EVENING HOURS BEFORE TAPERING OFF LATER TONIGHT. 

ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE INTO NORTH CENTRAL IDAHO
THIS AFTERNOON AND EVENING. AN APPROACHING COLD FRONT WILL
INCREASE THE SURFACE PRESSURE GRADIENT OVER THE AREA...RESULTING IN
VERY WINDY SOUTH WINDS THIS AFTERNOON THROUGH THIS EVENING.

TRAVELERS SHOULD BE ADVISED THAT WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS75 KMSO 222145
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MST THU DEC 22 2005

IDZ007-008-230600-
/O.CON.KMSO.WI.Y.0008.000000T0000Z-051223T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
145 PM PST THU DEC 22 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING FOR
THE CAMAS PRAIRIE...LOWER HELLS CANYON...AND SALMON RIVER REGION.

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
40 MPH THROUGH THIS EVENING. 

THIS EVENING ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE INTO NORTH
CENTRAL IDAHO. AN APPROACHING COLD FRONT WITH THIS SYSTEM WILL
INCREASE THE SURFACE PRESSURE GRADIENT OVER THE AREA...RESULTING
IN VERY STRONG SOUTH WINDS THIS AFTERNOON THROUGH THIS EVENING.
AFTER THE COLD FRONT PASSES...THE PRESSURE GRADIENT AND RESULTANT
WIND WILL RELAX.

TRAVELERS SHOULD BE ADVISED THAT WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS75 KMSO 230538
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1038 PM MST THU DEC 22 2005


IDZ007-008-230645-
/O.EXP.KMSO.WI.Y.0008.000000T0000Z-051223T0600Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
938 PM PST THU DEC 22 2005

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

WINDS HAVE DECREASED ACROSS THE AREA...WITH GUSTS AROUND 20
MPH. THEREFORE THE THE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS
EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 22, 1:15 AM PST, 25 minutes earlier.

Area forecast discussion, Dec 22, 1:15 AM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
215 AM MST THU DEC 22 2005

.SHORT TERM...MOIST PACIFIC SYSTEM CURRENTLY PUSHING INTO THE
INTERMOUNTAIN WEST THIS HOUR. REPORTS OF FREEZING RAIN HAVE NOW
BEEN REPORTED IN THE SALMON RIVER VALLEY NORTH TOWARD INDIANOLA.
HAVE THEREFORE ISSUED A FREEZING RAIN ADVISORY UNTIL EARLY MORNING
TO ACCOUNT FOR THIS. WITH THE WARM FRONT QUICKLY APPROACHING NORTH
CENTRAL IDAHO AND ABOVE FREEZING READINGS JUST OFF THE SURFACE
BELIEVE THEY WILL TRANSITION TO ALL RAIN BEFORE THE WESTERN MONTANA
VALLEYS. WILL THEREFORE KEEP THE ADVISORY GOING UNTIL IN THE
FLATHEAD/MISSION/MISSOULA AND BITTERROOT VALLEYS UNTIL 8 AM.
PLEASE SEE GTFWSWMSO FOR DETAILS. STRONG SOUTH WINDS ASSOCIATED
WITH THIS FRONT HAVE ALSO DEVELOPED OVER THE CAMAS PRAIRIE
OVERNIGHT. THESE WINDS WILL SUBSIDE ONCE THE FRONT PASSES...THEN
INCREASE AGAIN AHEAD OF A SECOND PACIFIC SYSTEM. THE WINDS WITH
THIS SECOND SYSTEM LOOK MORE IMPRESSIVE AND ARE EXPECTED TO REACH
ADVISORY CRITERIA THIS AFTERNOON THROUGH THIS EVENING. PLEASE SEE
GTFNPWMSO FOR DETAILS. THIS SECOND PACIFIC SYSTEM WILL BRING
ANOTHER SWATH OF MOISTURE...BUT AN ASSOCIATED COLD FRONT WILL
ALLOW SNOW LEVELS TO FALL BY FRIDAY MORNING. MOST IMPRESSIVE
PRECIPITATION LOOKS AHEAD OF AND JUST ALONG THE COLD FRONT. HOWEVER
GOOD WESTERLY FLOW BEHIND THE FRONT IS EXPECTED TO BRING GOOD
ACCUMULATING OROGRAPHIC SNOW TO THE DIVIDE...FROM SEELEY LAKE
NORTH. WILL THEREFORE ISSUE A WINTER STORM WATCH FROM MIDNIGHT
THROUGH FRIDAY MORNING TO ACCOUNT FOR THIS. PLEASE SEE GTFWSWMSO
FOR DETAILS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...MODELS CONTINUE TO BE IN
FAIR AGREEMENT THAT A RIDGE OF HIGH PRESSURE WILL BUILD OVER NORTH
CENTRAL IDAHO AND WESTERN MONTANA THIS WEEKEND. THERE DOES APPEAR
TO BE SOME PACIFIC MOISTURE THAT WILL MAKES ITS WAY OVER THE RIDGE
BRINGING A CHANCE OF PRECIPITATION TO NORTH WEST MONTANA THIS WEEKEND.
THEN BY EARLY NEXT WEEK THE WEATHER PATTERN WILL BECOME ACTIVE
AGAIN. THE EXACT TIMING OF THE WEATHER FEATURES IS STILL
UNCERTAIN...BUT WIDE SPREAD PRECIPITATION CAN BE EXPECTED. THE
FEATURES THAT MAKE THERE WAY THROUGH APPEAR TO BE WARM AND MOIST.
WHICH WILL KEEP SNOW LEVELS HIGH AND ALLOW FOR SOME FREEZING RAIN
POTENTIAL IN THE VALLEYS.

&&

.AVIATION...MOIST PACIFIC AIRMASS WILL KEEP LOWER LEVELS OF
ATMOSPHERE SATURATED AND WILL CONTINUE THE MOUNTAIN OBSCURATIONS.
FREEZING TEMPERATURES CONTINUE IN THE KSMN/KMSO/KGPI TERMINALS
EARLY THIS MORNING RESULTING IN FREEZING RAIN. PLEASE SEE
APPROPRIATE TAFS AND TWEBS FOR DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FREEZING RAIN ADVISORY UNTIL 8 AM THURSDAY FOR FLATHEAD/MISSION
     VALLEYS...MISSOULA/BITTERROOT VALLEYS.

     WINTER STORM WATCH FROM 11 PM THURSDAY TO 11 AM FRIDAY FOR WEST
     GLACIER REGION...POTOMAC/SEELEY LAKE REGION.

ID...WIND ADVISORY FROM 2 PM TO 11 PM THURSDAY FOR
     OROFINO/GRANGEVILLE REGION...LOWER HELLS CANYON/SALMON RIVER
     REGION.

     FLOOD WATCH UNTIL 3 PM THURSDAY FOR LEMHI COUNTY

     FREEZING RAIN ADVISORY UNTIL 5 AM THURSDAY FOR LEMHI COUNTY

&&

SHORT TERM...MEAD
LONG TERM...SMITH
AVIATION...MEAD
Hazardous weather outlook, Dec 21, 7:45 PM PST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
845 PM MST WED DEC 21 2005

IDZ009-010-MTZ001-002-004-006-007-043-221200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
845 PM MST WED DEC 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

RAIN WILL INCREASE IN COVERAGE TONIGHT WITH LOCAL AREAS OF
FREEZING RAIN POSSIBLE IN LOW LYING COLDER VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A VIGOROUS PACIFIC WEATHER SYSTEM WILL ENTER THE AREA THURSDAY
MORNING AND CONTINUE INTO FRIDAY MORNING. HEAVY MOUNTAIN SNOW IS
POSSIBLE WITH LOWERING SNOW LEVELS THURSDAY NIGHT. STRONG GUSTY WINDS
ARE ALSO POSSIBLE OVER THE RIDGES AND PASSES. STAY TUNED FOR FURTHER
UPDATES ON THIS POTENT STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-221200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
745 PM PST WED DEC 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

GUSTY SOUTH WINDS WILL OCCUR OVER THE CAMAS PRAIRIE AND THROUGH
THE LOWER HELLS CANYON AND SALMON RIVER REGION TONIGHT WITH WIND
GUSTS UP TO 40 MPH POSSIBLE THROUGH THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTH WINDS WILL STILL BE A CONCERN THURSDAY AND THURSDAY
EVENING BEFORE TAPERING OFF LATE THURSDAY NIGHT. WIND GUSTS UP
TO 40 MPH MAY OCCUR AT TIMES OVER THE CAMAS PRAIRIE AND THROUGH
THE LOWER HELLS CANYON AND SALMON RIVER REGION.

IN ADDITION...HEAVY RAIN THURSDAY AND THURSDAY NIGHT ACCOMPANIED
WITH SOME SNOW MELT MAY BRING RISES IN SMALLER CREEKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-221200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
745 PM PST WED DEC 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

RAIN WILL INCREASE IN COVERAGE TONIGHT WITH LOCAL AREAS OF
FREEZING RAIN POSSIBLE IN LOW LYING COLDER VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A VIGOROUS PACIFIC WEATHER SYSTEM WILL ENTER THE AREA THURSDAY
MORNING AND CONTINUE INTO FRIDAY MORNING. HEAVY MOUNTAIN SNOW IS
POSSIBLE WITH LOWERING SNOW LEVELS THURSDAY NIGHT. STRONG GUSTY WINDS
ARE ALSO POSSIBLE OVER THE RIDGES AND PASSES. STAY TUNED FOR FURTHER
UPDATES ON THIS POTENT STORM.

IN ADDITION...HEAVY RAIN THURSDAY AND THURSDAY NIGHT AT THE LOWER
ELEVATIONS ACCOMPANIED WITH SOME SNOW MELT MAY BRING RISES IN
SMALLER CREEKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-005-221200-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
845 PM MST WED DEC 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

THE COMBINATION OF TEMPERATURES AT OR BELOW FREEZING WITH RAINFALL
INCREASING OVERNIGHT...WILL CONTINUE THE THREAT OF FREEZING RAIN
TONIGHT. A FREEZING RAIN ADVISORY IS IN EFFECT...SEE GTFWSWMSO
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FREEZING RAIN ARE POSSIBLE EARLY THURSDAY MORNING BEFORE
CHANGING TO ALL RAIN. SEE THE FREEZING RAIN ADVISORY...GTFWSWMSO
FOR FURTHER DETAILS.

LIGHT TO MODERATE RAIN WILL OCCUR THURSDAY WHICH MAY MIX WITH
SNOW LATE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 1:47 PM PSTSnow AdvisoryMSOLemhi17 hr

Nearby

Wind Advisories in Idaho, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.